Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Jackson, KY

June 29, 2001Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 29, 2001, 7:17 PM EDT for Pike County, Kentucky. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 7:17 PM EDT (23:17 UTC)
Expired
Jun 29, 2001, 8:00 PM EDT
In force
43 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pike County, KY

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:38 PM EDTThunderstorm WindFedscreek, KYTrees were blown down, blocking U.S. Route 460.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 292319
SVRJKL

KYC195-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
717 PM EDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY

* UNTIL 800 PM EDT

* AT 717 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  BOLDMAN TO ELKHORN CITY...OR FROM 6 MILES NORTHWEST OF PIKEVILLE TO
  17 MILES SOUTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER PIKEVILLE AT 725 PM EDT.
  OVER BIGGS AT 730 PM EDT.
  OVER PISO AT 735 PM EDT.
  OVER VARNEY AT 740 PM EDT.
  OVER CANADA AT 745 PM EDT.
  OVER CONDER AT 750 PM EDT.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH YOU SHOULD 
PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND 
CLOUD TO GROUND LIGHTNING...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE 
STORMS PASSES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO 
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST 
THEY RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST 
OFFICE.

LAT...LON 3725 8265 3727 8235 3757 8190 3775 8231
          3768 8261

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:35 PM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 29, 1:35 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
135 PM EDT FRI JUN 29 2001

WARM...HUMID...SUMMER WEATHER TO CONTINUE. FCST PROBLEMS CONTINUE TO
EVOLVE AROUND PCPN CHANCES THRU THE WEEKEND AND FROPA ON MONDAY. THE
EXTENDED FCST THRU THE HOLIDAY ALSO LOOKS A BIT UNCERTAIN ALSO.

MODELS CONTINUE TO SHOW VERY LITTLE RUN TO RUN CONSISTENCY AS FAR AS
LIFT AND QPF ARE CONCERNED. SYNOPTIC SCALE FEATURES ARE SIMILAR
HOWEVER. CLOSED LOW OVER MO/AR FINALLY SHEARS OUT OVER THE WEEKEND.
RIDGE ALOFT BUILDS OVER THE WEST AND WEAKENS OVER THE EAST ALLOWING
A W-NW FLOW TO SET UP. THIS ALLOWS YET ANOTHER FRONT TO MOVE INTO
THE PICTURE BY THURSDAY.

SHORT TERM SENSIBLE WEATHER...FCST SOUNDINGS/TIME HEIGHT SECTIONS
ETC. GENERALLY AGREE THAT RH WILL INCR SOMEWHAT KEEPING THE
ATMOSPHERE FAIRLY UNSTABLE. NO CAP NOTED. MODELS DONT AGREE TO WELL
ON TIMING OF VORT LOBES HOWEVER. PWS QUITE HIGH FOR THE NEXT FEW
DAYS ALTHOUGH MAY LOWER A BIT WITH TIME. ALL IN ALL THE WEEKEND
APPEARS TO BE MORE OF THE SAME....CHANCE OF AFTERNOON AND EVENING
SHRA/TSRA. PLANNING ON A 30 POP TONIGHT FOR THE WHOLE CWA WITH NO
TIMING AS THE ETA AND AVN MODELS ARE TRYING TO WORK SOME DECENT UVVS
AND VORT NORTHWARD UP THRU THE CWA. NGM A BIT WEAKER LOOKING. AREAS
OF FOG AGAIN TONIGHT. RAINS MAY BE HEAVY AT TIMES DUE TO HIGH PW AND
SLOW MOVEMENT. DESPITE HIGH DEWPOINTS MAY OPEN UP TEMP RANGE TO
60-65 AS CO-OPS EACH MORNING CONTINUE TO COME IN A LITTLE LOWER THAN
GUIDANCE.

SAME SONG AND DANCE ON SAT AND SUN WITH MAINLY DIURNALLY DRIVEN
CONVECTION. TEMPS STILL IN THE MID 80S. POPS 30-40. SUNDAY NIGHT THE
FRONT APPROACHES AND SOME QUESTION AS TO TIMING. 12Z AVN RUN NOW
EVEN FASTER THAN PREVIOUS 2-3 RUNS AND STRONGER WITH THE SFC HIGH
OVER THE GREAT LAKES. WILL GO MC SUNDAY NIGHT AND PROBABLY 50 POPS.

WILL STICK FAIRLY CLOSE TO NGM/AVN MOS TEMPS. WILL GO WITH A BLEND
OF POPS.

THE EXTENDED LOOKS VERY INTERESTING YET DIFFICULT. OVERALL MY
CONFIDENCE IS NOT REAL HIGH. AVN/MRF AND ECMWF SOMEWHAT CONSISTENT
THE PAST COUPLE RUNS NOW IN BRINGING COLD FRONT #1 INTO THE AREA AS
EARLY AS MONDAY MORNING. THE ECMWF REALLY HAMMERS IT THRU HERE AND
PUSHES IT WELL INTO THE GULF COAST STATES. THEN HIGH PRESSURE FOR
TUE AND WED AND THEN ANOTHER FRONT ZIPS INTO THE PICTURE BY
THURSDAY. THE ECMWF OVERALL SEEMS A BIT STRONG AND AGGRESSIVE. THE
MRF ON THE OTHER-HAND...BRINGS THE FRONT INTO THE CWA MONDAY AND
THEN STALLS THE FRONT OUT ACROSS TN. THEN IT DEVELOPS AN ASSORTMENT
OF WAVES ON THE FRONT TO OUR WEST AND GENERATES ALL SORTS OF
PCPN/CONVECTION TUE-THUR. BY THU IT TOO PUSHES FRONT #2 INTO THE
CWA. HIGH PRESSURE THEN BUILDS INTO THE PICTURE FOR FRIDAY. MRF
ALMOST SEEMS TO BE WISH-CASTING A LOT OF THINGS FOR MIDWEEK (ESP
CONSIDERING THE TIME OF THE YEAR) WHILE
THE ECMWF SEEMS VERY STRONG AND AGGRESSIVE FOR JULY. TO MUDDY UP THE
PICTURE A LITTLE MORE...THE NCEP MANUAL PROGS FROM YESTERDAY SEEM TO
BE MARCHING TO THEIR OWN DRUMMER AND KEEP THE FRONT UP NEAR THE
GREAT LAKES UNTIL 12Z WED...TOTALLY IGNORING THE FRONT MONDAY AND
ALL THE WAVE ACTION OF THE MRF FOR TUE-WED.

ALL IN ALL LEANING TOWARD A MODEL BLEND AND DISCOUNTING TO SOME
EXTENT THE NCEP MANUAL PROGS WHICH I USUALLY DONT DO. WILL KEEP
MENTION OF SHRA/TSRA MON-THU AND DRY ON FRIDAY. NEW 12Z AVN RUN GOES
FOR DRY WX ON TUE BUT CHC SHRA AGAIN BY TUE NIGHT. WILL STICK CLOSE
TO GUIDANCE TEMPS BUT NOT REAL CONFIDENT IN THOSE EITHER AS IT MAY
BE A BIT COOLER THAN PREDICTED BY THE NUMERICAL GUIDANCE.

WILL TRY TO HAVE SOME WORK ZONES OUT BEFORE TOO LONG. COMMENTS
WELCOME.

.JKL...NONE.

HALL

In the hours before

Local storm report, Jun 29, 4:34 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
434 PM EDT FRI JUN 29 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    CEDAR GROVE               KY   WIND DAMAGE
06/29/01   PULASKI                        TREED DOWN IN CEDAR GROVE.
                                          REPORTED BY 24 HOUR WARNING
                                          POINT.

0402 PM    4 SW SOMERSET             KY   WIND DAMAGE
06/29/01   PULASKI                        TREE DOWN NEAR OAK HILL.
                                          REPORTED BY TRAINED
                                          SPOTTER.

B
Local storm report, Jun 29, 6:09 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
609 PM EDT FRI JUN 29 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    2 SW HOSKINSTON           KY   .75 INCH HAIL
06/29/01   LESLIE                         REPORTED BY PUBLIC.

0523 PM    HOSKINSTON                KY   WIND DAMAGE
06/29/01   LESLIE                         TREES DOWN ON HWY 421. 2
                                          VEHICLES DAMAGED AFTER
                                          COLLIDING WITH TREES ON
                                          ROADWAY.

JC
Local storm report, Jun 29, 6:09 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON, KY
609 PM EDT FRI JUN 29 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    2 SW HOSKINSTON           KY   .75 INCH HAIL
06/29/01   LESLIE                         REPORTED BY PUBLIC.

0523 PM    HOSKINSTON                KY   WIND DAMAGE
06/29/01   LESLIE                         TREES DOWN ON HWY 421. 2
                                          VEHICLES DAMAGED AFTER
                                          COLLIDING WITH TREES ON
                                          ROADWAY. REPORTED BY
                                          24 HR WARNING POINT.

JC

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:01 PM EDTSevere Thunderstorm WarningJKLPulaski44 min
Jun 29, 4:58 PM EDTSevere Thunderstorm WarningJKLClay, Leslie47 min
Jun 29, 6:15 PM EDTSevere Thunderstorm WarningJKLKnott45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.